Alert archive / New York / Severe Thunderstorm Warnings in 2002
Severe Thunderstorm Warning 23, NWS Binghamton, NY
NWS Binghamton, NY issued this severe thunderstorm warning at May 31, 2002, 12:54 PM EDT for Cortland County, New York. It was in force for 51 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 31, 2002, 12:54 PM EDT (16:54 UTC)
- Expired
- May 31, 2002, 1:45 PM EDT
- In force
- 51 min
- Issued by
- NWS Binghamton, NY
- Area
- Counties, with a storm outline in the text
County Cortland County, NY
The radar
The Binghamton radar (KBGM), 43 km from the middle of the area, began a volume at 16:53 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Albany, NY (KALY), launched 12:00Z, 4.9 hours before the alert went out and 186 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 59 J/kg
- Mixed-layer CIN
- -161 J/kg
- Mixed-layer LCL
- 835 m above ground
- 0-6 km bulk shear
- 30 kt
- 0-1 km storm-relative helicity
- 138 m²/s²
- 0-3 km storm-relative helicity
- 141 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
717 WUUS51 KBGM 311654 SVRBGM NYC023-311745- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE BINGHAMTON NY 1253 PM EDT FRI MAY 31 2002 THE NATIONAL WEATHER SERVICE IN BINGHAMTON HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... CORTLAND COUNTY IN CENTRAL NEW YORK. * UNTIL 145 PM EDT. * AT 1248 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A LINE OF SEVERE THUNDERSTORMS FROM HOMER TO VIRGIL...MOVING EAST AT 45 MPH. * THE LINE OF SEVERE THUNDERSTORMS WILL BE NEAR... EAST FREETOWN AT 100 PM EDT. CINCINNATUS AT 105 PM EDT. WILLET AT 110 PM EDT. IF SEVERE WEATHER APPROACHES YOUR AREA...GO INSIDE A STURDY SHELTER AWAY FROM CREEK BEDS AND OTHER FLOOD-PRONE AREAS. REMEMBER...A SEVERE THUNDERSTORM CAN PRODUCE LARGE DAMAGING HAIL...DAMAGING WINDS IN EXCESS OF 55 MPH...DEADLY LIGHTNING...AND VERY HEAVY RAIN. REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST OFFICE IN BINGHAMTON. LAT...LON 4269 7623 4247 7631 4242 7587 4261 7588 NICOSIA
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Binghamton, NY wrote its last area forecast discussion before this severe thunderstorm warning went out at May 31, 8:50 AM EDT, 4 hours 4 minutes earlier.
Area forecast discussion, May 31, 8:50 AM EDT, 4 hours 4 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BINGHAMTON NY 850 AM EDT FRI MAY 31 2002 SENT A QUICK UPDATE TO ADJUST TIMING OF PRECIPITATION FOR WEST AND CENTRAL ZONES. PRE-FRONTAL LINE OF SHOWERS AND THUNDERSTORMS MOVING QUICKLY EAST AND WILL ENTER WEST ZONES IN NEXT HOUR OR SO. .BGM...NONE. JML
In the hours before
Special weather statement, May 31, 11:30 AM EDT, 1 hour 24 minutes before
NYZ005-009-015>018-022>025-036-037-044>046-055>057-062-PAZ038>040- 043-044-047-048-312115- SEVERE WEATHER OUTLOOK NATIONAL WEATHER SERVICE BINGHAMTON NY 1130 AM EDT FRI MAY 31 2002 ...SEVERE THUNDERSTORMS ARE POSSIBLE THIS AFTERNOON AND EVENING... THERE IS A SLIGHT RISK OF SEVERE WEATHER THIS AFTERNOON AND EVENING OVER PORTIONS OF CENTRAL NEW YORK AND NORTHEAST PENNSYLVANIA. A COLD FRONT WILL MOVE THROUGH CENTRAL NEW YORK AND NORTHEAST PENNSYLVANIA THIS AFTERNOON AND EVENING. THE ATMOSPHERE ACROSS THE REGION REMAINS MOIST AND UNSTABLE. THUNDERSTORMS WILL CONTINUE TO DEVELOP ALONG AND AHEAD OF THE APPROACHING FRONT. THE STORMS ARE EXPECTED TO INCREASE IN COVERAGE AND INTENSITY DURING THE AFTERNOON AND EVENTUALLY ORGANIZE INTO A LINE AS THE FRONT PASSES. THE PRIMARY SEVERE WEATHER THREAT WILL BE FROM THUNDERSTORM DOWNBURST WINDS. SOME AREAS OF CENTRAL NEW YORK AND NORTHEAST PENNSYLVANIA REMAIN SATURATED FROM THE HEAVY RAINFALL THAT OCCURRED ACROSS THE AREA SINCE MONDAY. THE STORMS THAT MOVE ACROSS THE AREA THIS AFTERNOON AND EVENING HAVE THE POTENTIAL TO PRODUCE VERY HEAVY RAINFALL...SO FLASH FLOODING IS POSSIBLE. STAY TUNED TO NOAA WEATHER RADIO OR YOUR FAVORITE LOCAL MEDIA OUTLETS FOR FURTHER DETAILS OR UPDATES FROM THE NATIONAL WEATHER SERVICE...OR VISIT OUR INTERNET WEB SITE AT WWW.NWS.NOAA.GOV/ER/BGM.
The office that day
Everything else NWS Binghamton, NY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 31, 11:54 AM EDT | Severe Thunderstorm Warning | BGM | Cayuga, Onondaga | 51 min |
| May 31, 12:16 PM EDT | Severe Thunderstorm Warning | BGM | Madison | 44 min |
| May 31, 12:39 PM EDT | Severe Thunderstorm Warning | BGM | Oneida | 36 min |
| May 31, 1:55 PM EDT | Severe Thunderstorm Warning | BGM | Tioga | 35 min |
| May 31, 2:14 PM EDT | Severe Thunderstorm Warning | BGM | Broome | 46 min |
| May 31, 2:25 PM EDT | Severe Thunderstorm Warning | BGM | Delaware, Otsego | 50 min |
| May 31, 2:59 PM EDT | Severe Thunderstorm Warning | BGM | Delaware | 61 min |
| May 31, 3:21 PM EDT | Severe Thunderstorm Warning | BGM | Sullivan | 54 min |
| May 31, 3:25 PM EDT | Severe Thunderstorm Warning | BGM | Broome, Tioga | 65 min |
| May 31, 3:28 PM EDT | Severe Thunderstorm Warning | BGM | Madison, Onondaga | 47 min |
| May 31, 3:37 PM EDT | Tornado Warning | BGM | Broome, Tioga | 38 min |
| May 31, 3:53 PM EDT | Tornado Warning | BGM | Sullivan | 37 min |
| May 31, 4:11 PM EDT | Severe Thunderstorm Warning | BGM | Broome, Delaware, Tioga | 64 min |
| May 31, 4:28 PM EDT | Severe Thunderstorm Warning | BGM | Otsego | 62 min |
| May 31, 4:31 PM EDT | Severe Thunderstorm Warning | BGM | Delaware | 59 min |
| May 31, 4:57 PM EDT | Tornado Warning | BGM | Delaware, Sullivan | 33 min |
Nearby
Severe Thunderstorm Warnings in New York, 2002Every severe thunderstorm warning in 2002
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.